MAUDE Adverse Event Report: SMITH & NEPHEW, INC. HEALICOIL RG DILATOR 5.5MM DISPOSABLE; FASTENER, FIXATION, BIODEGRADABLE, SOFT TISSUE

SMITH & NEPHEW, INC. HEALICOIL RG DILATOR 5.5MM DISPOSABLE; FASTENER, FIXATION, BIODEGRADABLE, SOFT TISSUE
Model Number 72203952
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 07/30/2018
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that the shaft of dilator broke and rotates freely within the handle.Improvement of handle strength was requested.The device broke outside the patient and there was no issue with the anchor.No patient injury was reported.Back up was not available.
 
Additional Manufacturer Narrative
One 5.5 healicoil rg dilator was returned for evaluation.Visual assessment of the device confirmed the reported breakage.The shaft has come free from the handle.Dimensional assessment of the shafts knurl confirmed it met print specifications.As reported the patient had hard bone and the insertion site was prepared with a 3.8mm tapered awl and this dilator.Per the healicoil rg ifu "when a larger hole is required, as in the case with hard bone, use a drill to create a pilot hole for the anchor, then insert the threaded dilator to better prepare the bone for the anchor".Per the dilator ifu under precautions "as with any surgical instrument, careful attention should be exercised to ensure that excessive force is not placed on the instrument.Excessive force can result in instrument failure".

Brand Name
HEALICOIL RG DILATOR 5.5MM DISPOSABLE
Common Device Name
FASTENER, FIXATION, BIODEGRADABLE, SOFT TISSUE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
130 forbes boulevard
mansfield MA 02048
MDR Report Key7821089
Report Number1219602-2018-01144
Device Sequence Number1052900
Product Code MAI
UDI-Device Identifier00885554031713
UDI-Public(01)00885554031713(17)200512(10)50549467
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K123393
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional,o
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 09/05/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/12/2020
Device Model Number72203952
Device Catalogue Number72203952
Device Lot Number50549467
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/23/2018
Initial Date Received by Manufacturer 07/30/2018
Supplement Date Received by Manufacturer09/04/2018
Initial Report FDA Received Date08/27/2018
Supplement Report FDA Received Date09/05/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age25 YR